Wyoming, 2006

Wildfire in Wyoming, August 4 to 15, 2006

August 4 to 15, 2006 · NWS RIW · 1 event in 1 county or zone

The Purdy Fire, located 24 miles east of Kelly in Teton County, was ignited by lightning on Friday, August 4. The fire was initially allowed to burn in an effort to benefit forest resources in the area (Wildland Fire Use incident).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Purdy Fire, located 24 miles east of Kelly in Teton County, was ignited by lightning on Friday, August 4. The fire was initially allowed to burn in an effort to benefit forest resources in the area (Wildland Fire Use incident). The fire increased in size from 1300 acres on Sunday morning, August 13 to 4980 acres on Monday morning, August 14 due to dry and windy conditions. The fire grew steadily over the next several days and crossed the Continental Divide on the afternoon of Tuesday, August 15. Rapid fire growth was again experienced between Wednesday, August 23 and Friday, August 25 when the fire expanded from 11,300 acres to 18,900 acres in size. At this time, the fire began to threaten homes in the Union Pass area, approximately 21 miles west of Dubois in Fremont County. No structures were lost in the incident. Final containment was achieved on Wednesday, September 20. The fire torched 22,613 acres, approximately 12,000 acres on the Bridger-Teton National Forest and the remainder on the Shoshone National Forest. Total firefighting costs reached $10.6 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 4, 3:44 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 4, 3:44 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
444 PM MDT FRI AUG 4 2006

.SHORT TERM...TONIGHT THROUGH MONDAY
LARGE SCALE PATTERN TO REMAIN UNCHANGED UNTIL THE END OF THE SHORT-
TERM PERIOD. BROAD AREA OF HIGH PRESSURE REMAINS PARKED ACROSS THE
SOUTHERN PLAINS...AND GULF COAST STATES. MEANWHILE THE WEST COAST
REMAINS INFLUENCED BY AN CUT-OFF UPPER LOW OFF THE CALIFORNIA COAST.
THE NORTHERN STREAM WILL BE CONFINED TO THE NORTHERN CONUS/SOUTHERN
CANADA THROUGH THE TIME FRAME. OUR CWFA WILL CONTINUE TO BE TRAPPED
BETWEEN THE CUT-OFF LOW AND UPPER HIGH...RESULTING IN SOUTHWEST
FLOW TO PERSIST ACROSS THE AREA. PERIODIC IMPULSES EMBEDDED IN THIS
SOUTHWEST FLOW WILL BRING AN INFLUX OF MONSOONAL MOISTURE INTO THE
REGION. THE FIRST SHORTWAVE...LOCATED IN EASTERN NEVADA...WILL
CONTINUE TO MOVE NORTHEAST INTO THE CWFA THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP IN AREAS WEST OF THE
CONTINENTAL DIVIDE THIS AFTERNOON AND EVENING. INSTABILITY AND
MOISTURE LOOK PRETTY WEAK...BUT SUFFICIENT TO PRODUCE ISOLATED LOW-
TOPPED...HIGH-BASED CONVECTIVE ACTIVITY. A FEW OF THESE
THUNDERSTORMS MAY PUT OUT WIND GUSTS TO 40 MPH. THESE THUNDERSTORMS
WILL COLLAPSE AROUND SUNSET WITH LOSS OF SOLAR INSOLATION.  ANOTHER
IMPULSE EMBEDDED IN THE SOUTHWEST FLOW WILL BRING ANOTHER CHANCE OF
ISOLATED AFTERNOON AND EVENING CONVECTION TO AREAS WEST OF THE
CONTINENTAL DIVIDE TOMORROW AFTERNOON. THE PATTERN BEGINS TO CHANGE
ON SUNDAY...AS THE UPPER HIGH BEGINS TO RETROGRADE SLOWLY
NORTHWESTWARD TOWARDS THE CWFA. THIS WILL BRING A STRONGER SHORTWAVE
AROUND THE BACK-SIDE OF THE RIDGE TOWARDS THE CWFA...PRIMARILY
AFFECTING COLORADO ON SUNDAY...BUT MAY CREEP UP INTO SOUTHERN AND
CENTRAL WYOMING. MODELS CONTINUE TO BRING THIS SHORTWAVE NORTH INTO
THE CWFA ON MONDAY. ALTHOUGH SOME UNCERTAINTY ON THE STRENGTH OF
THIS SHORTWAVE...THIS APPEARS TO PROVIDE THE BEST CHANCE OF
PRECIPITATION AREAWIDE IN THE SHORT-TERM. TEMPERATURES WILL REMAIN
SEASONAL...WITH HIGHS IN THE UPPER 80S TO LOW 90S.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
MODELS START OUT IN AGREEMENT AND THEN THE GFS DIVERGES SOME KEEPING
HIGHER HEIGHTS AND A GENERAL RIDGING OVER THE AREA THROUGH MIDWEEK.
ECMWF AND UKMET FLATTEN THE RIDGE MORE AS THE CA UPPER LOW LIFTS NE
AND MOVES ACROSS THE NRN ROCKIES. FOR NOW...I PREFER TO STICK WITH
THE GFS FOR AT LEAST ONE MORE NIGHT. ON TUESDAY...THE GFS BRINGS THE
REMNANTS OF THE UPPER LOW INTO MONTANA WITH SOME MOISTURE...STEEP
LAPSE RATES AND SLIGHTLY NEGATIVE LIS. WILL EXPAND COVERAGE OF
THUNDERSTORMS TO ALL THE AREA. A JET STREAK OVER THE AREA MAY ALSO
AID IN CONVECTION. IT BEGINS TO DRY OUT WEDNESDAY ON AND WILL KEEP
OUR DRY FORECAST GOING. THERE MAY STILL BE AN ISOLATED STORM OR TWO
OVER AND NEAR THE HIGHER TERRAIN DEPENDING ON HOW THE PATTERN EVOLVES
BUT NOT WORTH PUTTING IN RIGHT NOW. TEMPERATURES WILL BE QUITE WARM
EARLY ON WITH A FEW DEGREES OF COOLING BEHIND THE WEAKENING UPPER
LOW.

&&

RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAHN
LONG TERM...SKRBAC
Hazardous weather outlook, Aug 4, 4:19 AM MST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
519 AM MDT FRI AUG 4 2006

WYZ001>020-022>030-051100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
519 AM MDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF AFTERNOON AND EVENING THUNDERSTORMS TODAY WITH THE
GREATEST CHANCE IN NORTHWEST WYOMING. THE GREATEST THREATS WITH THESE
STORMS WILL BE LOCALLY HEAVY RAIN...40 MPH WIND GUSTS...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE
WEEKEND WITH THE GREATEST THREAT OF STORMS SATURDAY AND SUNDAY OVER
THE SOUTH AND WEST PORTIONS OF THE STATE. THE GREATEST THREATS WITH
THESE STORMS WILL BE LOCALLY HEAVY RAIN...40 MPH WIND GUSTS...
OCCASIONAL CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...WIND GUSTS OF
40 MPH OR GREATER AND ANY HAIL.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Teton & Gros Ventre Mountains

When
August 4, 5:01 PM MST to August 15, 4:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529577.